Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 119, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2004, 5:58 PM CDT for Reno County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2004, 5:58 PM CDT (22:58 UTC)
- Expired
- Jun 5, 2004, 7:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Reno County, KS
The radar
The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 052258 SVRICT KSC155-060000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 559 PM CDT SAT JUN 5 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 700 PM CDT. * AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTH OF RAYMOND...OR ABOUT 25 MILES SOUTHEAST OF GREAT BEND...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR SYLVIA AROUND 620 PM CDT... 7 MILES SOUTHWEST OF ARLINGTON AROUND 640 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... DAMAGING WINDS OF 60 TO 75 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO COUNTY UNTIL 700 PM CDT. LAT...LON 3816 9833 3816 9847 3780 9846 3785 9814 $$ /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:23 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jun 5, 2:23 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 223 PM CDT SAT JUN 5 2004 .DISCUSSION... TONIGHT: MESOSCALE CONVECTIVELY INDUCED VORT OVER ERN KS AT MID PM, WL LIKELY CONTINUE TO SPARK A FEW SHOWERS/T-STORMS OVER SERN KS THRU EARLY EVE. OTHERWISE, LATEST SFC ANALYSIS INDICATED A SFC TROUGH FM W-CNTRL KS THRU N-CNTRL KS, INTO ERN NEBRASKA. THIS BOUNDARY IS BEING AIDED BY AN UPSTREAM SHORTWAVE TROF TRAILING FM THE NRN PLAINS ACROSS WRN NEBRASKA INTO ERN CO THIS PM. AS THE SHORTWAVE MOVES INTO KS THIS EVENING, SCATTERED THUNDERSTORMS SHOULD DEVELOP NR THE SFC TROUGH IN CNTRL KS WITH THAT AREA NOW EXPERIENCING MODERATE INSTABILITY WITH SOME DIRECTIONAL SHEAR. A FEW OF THOSE STORMS COULD BE SVR WITH DOWNBURST WINDS AND HAIL THREAT. STORMS SHOULD MOVE AND PROPAGATE SEWD INTO S-CNTRL KS AND THE FLINT HILLS THIS EVENING. HIGHEST POPS TARGETED FOR S-CNTRL/SERN KS WITH THAT AREA IN BEST ISENTROPIC LIFT AND WEAK 850 THETA-E ADVECTION. SVR THREAT SHOULD DIMINISH TOWARD MIDNIGHT WITH LOSS OF DAYTIME HTG. SOME LOWER CLOUDS SHOULD DEVELOP ALONG/E OF THE KS TURNPIKE LATE TONIGHT, WITH THOSE CLOUDS LINGERING INTO SUN AM. SUNDAY: WL HANG ONTO SOME 20-30% POPS IN SERN KS FOR MAINLY THE MORNING HRS, BUT CONVECTION SHOULD SHIFT SEWD OUT OF SERN KS IN THE AFTERNOON IN THE WAKE OF THE DEPARTING UPR LVL TROF. THE SFC BOUNDARY SHOULD GRADUALLY DISSIPATE IN THE AFTERNOON AS NEW LOW PRESSURE FORMS IN WRN SD. HIGHS IN LOW-MID 80S APPEAR REASONABLE WITH GENERALLY LIGHT SE WINDS. MONDAY: CYCLOGENESIS WL CONTINUE TO TAKE PLACE DOWN INTO NWRN NEBRASKA WITH THE PRESSURE GRADIENT TIGHTENING OVER KS. GUSTY SOUTH WINDS EXPECTED, AND WITH MID LVL TEMPS WARMING SIGNIFICANTLY, OUR FCST AREA SHOULD REMAIN CAPPED. LOW LVL THICKNESSES SUGGEST HIGHS FM UPR 80S SERN KS, TO MID 90S BY RSL/GBD. TUES-SAT: NO CHANGES PLANNED TO THE FCST FOR THIS TIME FRAME. EARLY IN THE PERIOD, OUR FCST AREA SHOULD BE MAINLY UNDER THE INFLUENCE OF THE UPPER HIGH CENTERED FROM THE UPR MIDWEST/OH VLY INTO THE SERN U.S.. NEXT UPPER TROF OUT WEST IS PROGGED TO EJECT OUT ACROSS THE NRN/CNTRL PLAINS LATE THURSDAY INTO FRIDAY, ALTHOUGH SOME LINGERING UPPER TROFFING WL LINGER IN THE WRN/CNTRL U.S. INTO THE WEEKEND. COLD FRONT/DRYLINE PROGGED TO COME THRU OUR FCST SOMETIME THURS NIGHT INTO FRIDAY, WHICH WL BE WHEN OUR NEXT DECENT CHANCE FOR THUNDERSTORMS AND PSBL SEVERE WEATHER WL BE. LATER SHIFTS MAY END UP BOOSTING POPS SOME. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 64 84 68 92 / 50 10 10 10 HUTCHINSON 63 85 67 92 / 50 10 10 5 NEWTON 63 84 67 91 / 50 10 10 5 ELDORADO 64 83 67 90 / 50 10 10 10 STROTHER FIELD 64 84 68 92 / 60 20 10 10 RUSSELL 60 87 66 95 / 40 10 5 0 GREAT BEND 61 87 67 95 / 40 10 5 5 SALINA 61 85 68 92 / 40 10 5 5 MCPHERSON 62 85 67 92 / 40 10 10 5 COFFEYVILLE 65 82 68 88 / 60 30 10 10 CHANUTE 64 81 67 88 / 50 20 10 10 IOLA 64 81 67 87 / 50 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 9/CARUSO
Hazardous weather outlook, Jun 5, 5:16 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 516 PM CDT SAT JUN 5 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 516 PM CDT SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A COLD FRONT THROUGH 11 PM. A FEW OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SIGNIFICANT THUNDERSTORMS, POTENTIALLY SEVERE, ARE POSSIBLE FROM THURSDAY NIGHT THRU FRIDAY NIGHT, AS ANOTHER COLD FRONT AND DRYLINE MOVE ACROSS THE REGION. WHILE CONSIDERABLE UNCERTAINTY EXISTS IN THE TIMING, MAGNITUDE AND THREAT, ALL CONCERNED PARTIES SHOULD BE ATTENTIVE TO SUBSEQUENT OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY STILL BE NEEDED THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON/ES/COX
In the hours before
Local storm report, Jun 5, 5:02 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST WILSON 38.83N 98.47W
06/05/2004 70 MPH ELLSWORTH KS LAW ENFORCEMENT
&&
TEXTDEMOLocal storm report, Jun 5, 5:04 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL 4 SE HOISINGTON 38.48N 98.73W
06/05/2004 1.00 INCH BARTON KS LAW ENFORCEMENT
&&
TEXTDEMOLocal storm report, Jun 5, 5:12 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL CLAFLIN 38.52N 98.54W
06/05/2004 0.75 INCH BARTON KS TRAINED SPOTTER
&&
LFWLocal storm report, Jun 5, 5:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL ELLINWOOD 38.36N 98.58W
06/05/2004 1.75 INCH BARTON KS LAW ENFORCEMENT
&&
LFWLocal storm report, Jun 5, 5:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 E ELLINWOOD 38.36N 98.55W
06/05/2004 1.75 INCH BARTON KS TRAINED SPOTTER
&&
JMCLocal storm report, Jun 5, 5:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL ELLINWOOD 38.36N 98.58W
06/05/2004 2.50 INCH BARTON KS TRAINED SPOTTER
BROKE WINDOW ON SPOTTER VEHICLE.
&&
JMCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 57 min |
| Jun 5, 4:03 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| Jun 5, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 55 min |
| Jun 5, 4:34 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 56 min |
| Jun 5, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 55 min |
| Jun 5, 5:08 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 67 min |
| Jun 5, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 63 min |
| Jun 5, 6:53 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.